Thunderstorm Wind, Roane
- When
- July 4, 1:00 PM EST
- Where
- Roane County, 0.56 mi E of Kingston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.510
Several trees were reported down.
Moderate instability formed across the Southern Appalachians during the early afternoon and widely scattered severe thunderstorms developed ahead of a cold front resulting in damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Moderate instability formed across the Southern Appalachians during the early afternoon and widely scattered severe thunderstorms developed ahead of a cold front resulting in damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 12:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 125 PM EDT MON JUL 4 2011 .AVIATION...WEAK FRONTAL BOUNDARY APPROACHING THE AREA TODAY. ASSOCIATED LINE OF CONVECTION WILL MOVE THROUGH THIS AFTERNOON... EFFECTING LOCAL TAF SITES AND PROVIDING BRIEF MVFR CONDITIONS AND POSSIBLE GUSTY THUNDERSTORM WINDS. THE BOUNDARY WILL STALL OVER THE REGION KEEPING US IN AN UNSETTLE PATTERN THROUGH THE REST OF THE PERIOD. WILL HAVE SOME SCT LOWER TO MID LEVEL CLOUDS OVERNIGHT WITH PATCHY FOG NEAR TRI TOWARDS MORNING. ADDITIONAL CONVECTION IS EXPECTED ON TUESDAY...THOUGH WITH TIMING IN QUESTION WILL ONLY MENTION CB FOR NOW. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON JUL 4 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SLOWLY DRIFT TOWARDS THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS STATIONARY FRONTAL BOUNDARY WILL LINGER AROUND THE TENNESSEE RIVER VALLEY FOR THE NEXT SEVERAL DAYS...WITH ANOTHER WEAK COLD FRONT APPROACHING THE REGION ON THURSDAY. THESE FRONTAL BOUNDARIES WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1228 PM EDT MON JUL 4 2011 TNZ012-013-035-036-041730- ANDERSON TN-CAMPBELL TN-MORGAN TN-SCOTT TN- 1228 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL...ANDERSON AND SCOTT COUNTIES UNTIL 130 PM EDT... AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ONEIDA TO 9 MILES NORTH OF OLIVER SPRINGS...AND MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLINTON...LA FOLLETTE...JACKSBORO...ROYAL BLUE...KETCHEN...CARYVILLE...ELK VALLEY...DISNEY...LAKE CITY...NORRIS...JELLICO...FINCASTLE AND WHITE OAK. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 103 PM EDT MON JUL 4 2011 TNZ040-041-074-041745- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-SEVIER SMOKY MOUNTAINS TN- 103 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND COCKE COUNTIES UNTIL 145 PM EDT... AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF WATERVILLE TO 11 MILES NORTH OF SMOKEMONT...AND MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS OFCOCKE COUNTY. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 135 PM EDT MON JUL 4 2011 VAZ001-002-005-041830- LEE VA-SCOTT VA-WISE VA- 135 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES UNTIL 230 PM EDT... AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNINGTON GAP TO 8 MILES SOUTHEAST OF PENNINGTON GAP...AND MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY... NORTON...WISE...BIG STONE GAP...WEBER CITY...JASPER...DUFFIELD... CLINCHPORT...APPALACHIA...FORT BLACKMORE...PARDEE...DUNGANNON AND COEBURN. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 150 PM EDT MON JUL 4 2011 VAZ002-005-006-041830- RUSSELL VA-SCOTT VA-WISE VA- 150 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE...SCOTT AND RUSSELL COUNTIES UNTIL 230 PM EDT... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF WISE TO NORTON...AND MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON... CLEVELAND...COEBURN...FORT BLACKMORE...ST. PAUL...CASTLEWOOD... DUNGANNON...NICKELSVILLE...COLLINGWOOD...HONAKER AND HANSONVILLE. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 156 PM EDT MON JUL 4 2011 TNZ018-046-047-041845- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN- 156 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND SOUTHERN JOHNSON COUNTIES UNTIL 245 PM EDT... AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMPTON...OR 9 MILES SOUTHEAST OF ELIZABETHTON...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK MILLS. MJB
The Knoxville radar (KMRX), 105 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
6 thunderstorm wind. Local standard time, as filed.
Several trees were reported down.
Numerous trees and power lines were reported down.
One tree was reported down on Thompson Bridge Road.
One tree was reported down.
Numerous trees were reported down across the county.
Numerous trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312265, 312266, 312268, 312270, 312271, 312273.